Colorado, 2006

Lightning Strike in Colorado, April 27, 2006

April 27, 2006 · NWS BOU · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 27, 1:35 PM MST, 8 hours 25 minutes earlier.

Area forecast discussion, Apr 27, 1:35 PM MST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT THU APR 27 2006

.SHORT TERM DISCUSSION...INTERESTING STUFF FOR THE NEXT 18 HOURS OR
SO.  RIGHT NOW DEEP CLOSED LOW OVER FAR SOUTHERN AZ IS MOVING EAST
BUT SPREADING SOME MOISTURE NORTHWARD ENOUGH FOR CONVECTION NOW OVER
ZONE 41 AS SURFACE LOW APPEARS TO BE DEVELOPING IN SOUTHEAST
COLORADO.  ADDED A BIT HIGHER POPS THIS AREA THIS EVENING FOR
CONVECTION.  SOME QUESTION WITH HOW FAR NORTH INTO ZONES 46..47 ANY
HEAVIER PRECIP MIGHT DEVELOP OVERNIGHT BUT QUITE UNCERTAIN RIGHT NOW
ABOUT THIS.

MORE SIGNIFICANT SYSTEM FOR OUR AREA IS COLD FRONT CHARGING SOUTH
ACROSS WY RIGHT NOW HAVING PASSED CASPER BY 19Z.  GOOD PRESSURE
RISES AND COOLING BEHIND THIS FRONT IN MT AND THE MODELS HAVE BEEN
CONSISTENT IN BRINGING SOME SIGNIFICANTLY COOLER AIR SOUTHWARD LATER
TONIGHT AND FRIDAY MORNING ACCOMPANIED BY UPSLOPE TO AROUND 700 MB.
MOISTURE AMOUNT IS AN ISSUE BUT LIKELY QPF WILL LIE BETWEEN THE
SOMEWHAT MOIST GFS AND BIT TOO DRY NAM WITH BEST AMOUNTS IN AN NEAR
THE FOOTHILLS OF MAYBE A TENTH TO A QUARTER OF AN INCH OF LIQUID.
DECENT UPPER LEVEL WAVE WITH THIS SYSTEM AND THIS WILL BOTH PROVIDE
UPPER LEVEL FORCING THAT MAXIMIZED 09 TO 15Z OR SO FROM BOULDER
NORTH TO WY AND 12 TO 21Z DENVER SOUTH.  WITH THE WAVE WILL HAVE
SOME LESSER CHANCE OF SHOWERS AWAY FROM THE FRONT RANGE ONTO THE
PLAINS.  STILL THE BEST CHANCE FOR LONGER DURATION PRECIPITATION
WILL BE ZONE 36 AND ZONE 41.  CLEARING FROM NORTH TO SOUTH BEHIND
THE WAVE SO LOWERED POPS BY AFTERNOON IN ZONE 38.  HAVE RAISED POPS
TO THE LIKELY CATEGORY ZONE 39 AND KEPT THESE GOING ZONE IN ZONES 36
AND 41 ALL DAY FRIDAY.  NEXT ISSUE IS HOW LOW THE SNOW LEVEL WILL
GET.  BOTH ETA AND GFS DROP 700 MB TEMPS BELOW -4C BY 12Z FRIDAY.
PLAYED A BIT WITH THE SNOW LEVEL ELEVATION FOR ZONES 35 AND 36
AFTER 06Z BUT BY 12Z THEY SHOULD BE ALL SNOW AND WILL PUT A FEW
INCHES IN ZONE 36.  IN ZONE 41 LIKELY ALL SNOW MUCH OF THE DAY THO
COULD BE MIXED WITH RAIN AT TIMES ESPECIALLY BELOW 6000 FEET OR SO
IN THE AFTERNOON.  IN ZONES 38 AND 39 TRICKY AND WILL PROBABLY HAVE
A RAIN/SNOW MIX BUT COULD WELL GO OVER TO MOSTLY SNOW ESPECIALLY
WEST OF I-25 IN THE MORNING AND THIS COULD INCLUDE THE DENVER AREA.
BUT PRECIP RATES PROBABLY NOT ENOUGH TO WARRANT MUCH ACCUMULATION
EXCEPT GRASSY AREAS FOR ELEVATIONS BELOW ABOUT 5500 FT THE WAY IT
LOOKS RIGHT NOW.

.LONG TERM DISCUSSION...UPR LOW WL DEEPEN AND CONTINUE HEAD INTO THE
TX PANHANDLE FRIDAY NIGHT.  PRECIP WL END ALTOGETHER FRIDAY EVENING
AS IT DOES SO.  BY SATURDAY...THIS LOW BCM ABSORBED IN A DP UPR TROF
OVR THE CNTRL PLAINS.  GOOD COLD AIR ADVECTION APPARENT IN THE MDLS
WITH A RIBBON OF -20C H5 TEMPS STREAMING INTO THE PLAINS BHND THE
LOW.  WINDS IN THE LWR LVLS PROGGED TO BE QUITE STG AS H7 NLY WINDS
ARND 25KTS IN THE AFTN.  THUS...IT IS LOOKING QUITE WINDY AND COOL
OVER THE PLAINS.  WL BEEF UP THE WINDS AND LWR TEMPS IN THE UPCOMING
FCST PRODUCTS FOR SATURDAY.  CONDITIONS WL SLOWLY MODERATE SUNDAY AS
THE VERTICALLY STACKED SYSTEM MOVES TO THE OMAHA AREA SUNDAY AFTN.
GFS DEPICTS A WEAK WAVE BHND THE SYSTEM MOVG INTO THE MTNS SUNDAY
EVENING WITH LGT OROGRAPHIC SNOWS IN THE NRN MTNS.  WL HOLD OFF WITH
POPS FOR NOW AS THIS HAS NOT BEEN IN PRVS RUNS...BUT WL HAV TO KEEP
AN EYE ON SUNDAY NIGHT.

TRANSITORY RDG WL BLD ACRS THE AREA MONDAY AND TUES.  TEMPS WL
QUICKLY REBOUND TO NR OR SLGTLY ABV NORMAL BY TUESDAY WITH DRY WLY
FLOW.  MANY OF THE ENSEMBLE MEMBERS SHOWING A SERIES OF WEAK TROFS
MOVG ACRS THE NRN PLAINS AND ROCKY MTN STATES DURING THE MIDDLE OF
NEXT WEEK.  A COUPLE OF THESE MAY BRING ENUF MSTR INTO THE MIDDLE
AND UPR LYRS TO ALLOW FOR SOME SCT AFTN CONVECTION.  WL ADD SOME
ISOLD TSTMS FOR WED AFTN WHEN THE STRONGEST AND DEEPEST OF THESE
TROFS IS EXPECTED TO CROSS THE RGN.  OPERATIONAL GFS INDICATING SOME
CYCLOGENESIS AND LIFT THURSDAY RESULTING IN QUITE A BIT OF QPF OVR
THE PLAINS.  OVER A WEEK AWAY...SO WE WILL WAIT BEFORE MAKING ANY
DRASTIC CHANGES TO FCST THAT FAR OUT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SZOKE/046
Hazardous weather outlook, Apr 27, 10:04 AM MST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT THU APR 27 2006

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT THU APR 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BE MOVING SOUTH ACROSS THE AREA TONIGHT BRINGING
SOME UPSLOPE AND COLDER TEMPERATURES.  MOISTURE IS SOMEWHAT LIMITED
WITH THIS SYSTEM BUT AFTER A FEW SHOWERS LATER THIS AFTERNOON THERE
SHOULD BE ENOUGH MOISTURE TO PRODUCE MORE WIDESPREAD AREAS OF RAIN
LATER TONIGHT...ESPECIALLY IN AND NEAR THE FOOTHILLS BEGINNING JUST
AFTER MIDNIGHT IN LARIMER COUNTY AND THEN LATER TONIGHT FROM BOULDER
COUNTY SOUTHWARD.  TEMPERATURES WILL COOL ENOUGH TO PRODUCE SOME
SNOW IN THE FOOTHILLS WITH PERHAPS AN INCH OR TWO BY MORNING.
TOWARDS SUNRISE TOMORROW THERE COULD EVEN BE ENOUGH COOLER AIR TO
CAUSE THE SNOW LEVELS TO DROP BELOW 5500 FEET PRODUCING SOME MIXED
PRECIPITATION OR EVEN ALL SNOW FOR AWHILE MAINLY WEST OF INTERSTATE
25...WITH SNOW BEING MORE LIKELY IN AREAS CLOSER TO THE FOOTHILLS.
THE PRECIPITATION SHOULD CONTINUE THROUGH FRIDAY MORNING BEFORE
DIMINISHING FROM NORTH TO SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WILL CONTINUE INTO FRIDAY WITH COOL AND CLOUDY CONDITIONS
EXPECTED THROUGHOUT THE DAY.  BY FRIDAY NIGHT...THE STORM WILL PULL
EAST OF THE AREA BRINGING THE PRECIPITATION TO AN END.  A SLOW
WARMING TREND WILL BEGIN SUNDAY...BUT BY TUESDAY NIGHT...A SERIES OF
TROUGHS WILL BRING COOLER WEATHER WITH A CHANCE OF PRECIPITATION
RETURNING TO THE HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SZOKE/046

The radar

The Goodland radar (KGLD), 177 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sedgwick

When
April 27, 10:00 PM MST
Where
Sedgwick County, Julesburg
Reported by
NEWSPAPER
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Lightning struck a tree adjacent to Saint Anthony's Catholic Church. The blast split the tree and broke several windows of the nearby church.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503359.